Related Tools & Tips:
Five Toxins That Can Cause Blindness
When dealing with a toxicity, we tend to focus on the nervous, cardiovascular and gastrointestinal systems, since those are most likely to be affected—and have the highest potential to be life-threatening.
A few toxins also affect the ocular system. We know why some of them cause blindness, but the others are a mystery. The ASPCA Animal Poison Control Center explains the working of five dangerous toxins so you can more effectively help a patient who has been exposed.
Toxins Affecting the Retina
This is likely one of the most well-known drug overdoses that affect the retina in veterinary medicine. While it also leads to mydriasis and decreased pupillary light reflexes in overdoses, retinopathy along with ERG abnormality has been described in dogs.
In cats, this is probably the second most known toxin affecting the retina. Doses greater than 5 mg/kg/day are not recommended in cats as they can lead to retinal degeneration. While in some cases the blindness resolves, in other cases it may be permanent. Cats usually present with mydriasis and acute blindness.
As if ethylene glycol wasn’t already enough of a problem, it can also cause blindness. In rabbits, retinal injury has been reported secondary to depositions of crystals in the ganglion cells of the retina.
Toxins With Unknown Causes of Blindness
As skeletal muscle relaxants go, this one is not well tolerated in dogs or cats. In addition to central nervous systems, respiratory and cardiovascular effects, APCC has reports of blindness associated with baclofen exposures in dogs. Whether this is a true blindness or not is not known. In humans, baclofen is reported to cause mydriasis with sluggish or absent pupillary light reflect, but blindness has not been reported.
This is reported to cause blindness in dogs as well, although blindness is not described in humans with serotonin syndrome. As with baclofen, it is not known if this is a true blindness. In both dogs and humans, nystagmus and mydriasis are reported. In the APCC database, the serotonergic drug most often reported for causing blindness is 5-hydroxytryptophan.